MAUDE Adverse Event Report: SYNTHES SELZACH 1.0MM DRILL BIT/K-WIRE ATTCHMTFOR THREADED HOLE/75MM; BIT,DRILL

SYNTHES SELZACH 1.0MM DRILL BIT/K-WIRE ATTCHMTFOR THREADED HOLE/75MM; BIT,DRILL
Catalog Number 03.130.100
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient identifier and weight is not available for reporting.Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an open reduction internal fixation of the first metacarpal a 1.0 mm drill bit from a modular hand system sheared off inside the patient¿s finger.The fragment was retained and was unable to be removed.X-ray taken (b)(6) 2017.Surgery was delayed 3-5 minutes.Procedure was completed successfully and patient outcome was good.This report is for one (1) drill bit.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A device history record review was performed for the subject device lot.Manufacturing location: (b)(4), supplier: (b)(4), manufacturing date: 09.May.2016, no nonconformances were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product development investigation was performed for the subject device.This complaint is confirmed.The tip of the returned drill bit has sheared off as reported.The transverse break occurred in the cutting/fluted section.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of the investigation.A visual inspection under 5x magnification, dimensional inspection of feature(s) related to this complaint, and drawing review were performed as part of this investigation.An accurate measurement of the outside diameter near location of breakage was not able to be obtained at cq due to the damaged edge/surface.The overall length of the returned drill bit measured 67.91 mm (calipers) at cq.Therefore, based on overall length specification of 74.7 mm - 75.3 mm per tabulated drill bit drawing; it is determined that the distal fragment that sheared off would be approximately 7 mm long by 1 mm in diameter.Tabulated drill bit drawing was reviewed during this investigation.No product design issues or discrepancies were observed.Drill bit broke most likely due to very hard bone (first metacarpal bone in (b)(6) male patient).The returned part was determined to be suitable for the intended use when employed and maintained as recommended.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.0MM DRILL BIT/K-WIRE ATTCHMTFOR THREADED HOLE/75MM
Common Device Name
BIT,DRILL
Manufacturer (Section D)
SYNTHES SELZACH
bohnackerweg 5
selzach CH254 5
SZ  CH2545
MDR Report Key6460045
Report Number3000270450-2017-10116
Device Sequence Number16262527
Product Code HTW
UDI-Device Identifier10886982075215
UDI-Public(01)10886982075215(10)F-19008
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.130.100
Device Lot NumberF-19008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date05/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age18 YR